Drought, Antelope
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Antelope forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
The cool temperatures of July spilled over into early August across most of eastern Nebraska and western Iowa. There was appreciable rainfall in the first half of the month and this allowed for the top and subsoil moisture to remain fairly stable, but still only 55 percent of the topsoil was rated as adequate and 36 percent of the subsoil.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
The cool temperatures of July spilled over into early August across most of eastern Nebraska and western Iowa. There was appreciable rainfall in the first half of the month and this allowed for the top and subsoil moisture to remain fairly stable, but still only 55 percent of the topsoil was rated as adequate and 36 percent of the subsoil. The main agriculture impacts were seen in pastureland where browning was noted in many areas, especially in dryland farm fields where low yields were seen in hay cutting. In addition the last 13 days of August were the 7th warmest on record for Norfolk and included 9 days with highs in the 90s that contributed to the ongoing drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 11:02 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1202 AM CDT THU AUG 1 2013 .AVIATION... 06Z TAFS FOR KOFK...KOMA AND KLNK. VFR CONDITIONS EXPECTED TO DOMINATE FOR MUCH OF THE PERIOD WITH A CHANCE OF STORMS COMING INTO THE AREA TOWARD LATE AFTERNOON. BLOWOFF FROM HIGH PLAINS CONVECTION EXPECTED TO SLOWLY WORK INTO THE AREA THROUGH 12Z. 00Z MODELS A BIT SLOWER IN BRINGING CONVECTION INTO EASTERN NEBRASKA WITH BETTER CHANCE AFTER 00Z AS SHORT WAVE ENERGY DROPS INTO THE REGION. FOBERT && .PREV DISCUSSION... /ISSUED 250 PM CDT WED JUL 31 2013/ DISCUSSION... MAIN FORECAST CHALLENGES OVER THE NEXT SEVERAL DAYS WILL BE TIMING CONVECTIVE CHANCES IN AND OUT OF THE FORECAST AREA AS THE REGION REMAINS IN NORTHWEST FLOW WITH AN OVERALL WEAK RIDGE IN PLACE ACROSS THE ROCKIES. THE FIRST WAVE MOVING THROUGH THE NORTHERN PLAINS IS PUSHING A WEAK WIND SHIFT INTO THE FORECAST AREA. CONVERGENCE HAS BEEN QUITE WEEK THOUGH...AND WHILE THERE IS A CU FIELD OUT THERE...AM HAVING DOUBTS THAT ANYTHING WILL DEVELOP EARLY THIS EVENING IN OUR AREA. THUNDERSTORMS SHOULD DEVELOP ACROSS THE FAR WESTERN HIGH PLAINS TONIGHT THOUGH AS THE INITIAL WIND SHIFT WASHES OUT. ISOLATED THUNDERSTORMS COULD REACH EASTERN NEBRASKA BY DAYBREAK...ALTHOUGH TO BE CLEAR...THE MODELS ARE GENERALLY ALL PROVIDING SLIGHTLY DIFFERENT SOLUTIONS ON SPECIFIC PLACEMENT...THUS CONFIDENCE IS SOMEWHAT LOW. THE WASHED FRONTAL BOUNDARY COULD ACTUALLY BECOME A FOCUS FOR CONVECTION ON THURSDAY ACROSS THE FORECAST AREA...BUT POPS COULD INCREASE THROUGH THE DAY INTO THE CHANCE CATEGORY REGION WIDE. ANOTHER WAVE APPEARS TO BE MOVING THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY...AND THIS SHOULD INCREASE OUR RAIN CHANCES TO 60 TO 80 PERCENT DURING THAT TIME WITH MOST AREAS HAVING A GOOD CHANCE OF SEEING ONE QUARTER TO ONE HALF INCH OF MUCH NEEDED RAINFALL. TIMING INDIVIDUAL WEATHER SYSTEMS IN NORTHWEST FLOW BECOMES INCREASINGLY DIFFICULT. SATURDAY COULD END UP BEING MOSTLY DRY...WITH THE NEXT WAVE MOVING INTO THE AREA SATURDAY NIGHT THROUGH SUNDAY. MODEL BLENDS THROUGH THE MIDDLE OF NEXT WEEK SUGGEST A VERY SMALL CHANCE OF DAILY PRECIPITATION. AND WHILE IT WON'T BE RAINING CONSTANTLY...THIS PESKY NORTHWEST FLOW WILL CONTINUE TO PROVIDE ADDITIONAL VERY SMALL CHANCES OF RAIN. THE ECMWF TENDS TO KEEP THE BULK OF THE SYSTEMS FURTHER WEST ACROSS THE HIGH PLAINS...BUT THE GFS ALLOWS SYSTEMS TO GET A LITTLE FURTHER EAST. OVERALL...CONFIDENCE IN TIMING WEAK IMPULSES THAT FAR OUT BECOMES QUITE LOW. DEWALD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 518 PM CDT WED JUL 31 2013 NEZ011-016-017-030>032-042-043-050-065-011230- KNOX-ANTELOPE-PIERCE-BOONE-MADISON-STANTON-PLATTE-COLFAX-BUTLER- SEWARD- 518 PM CDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS MAY DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO THURSDAY NIGHT ALONG A WARM FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT CONDITIONS WILL BE FAVORABLE FOR ISOLATED SEVERE WEATHER. THE PATTERN WILL REMAIN FAVORABLE FOR PERIODIC EPISODES OF THUNDERSTORMS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...AND LIKELY NOT ON THURSDAY. IAZ043-055-056-069-079-080-090-091-NEZ012-015-018-033-034-044-045- 051>053-066>068-078-088>093-011230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-CEDAR-THURSTON-WAYNE-CUMING-BURT-DODGE-WASHINGTON-SAUNDERS- DOUGLAS-SARPY-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON- NEMAHA-PAWNEE-RICHARDSON- 518 PM CDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS MAY DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO THURSDAY NIGHT ALONG A WARM FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT CONDITIONS WILL BE FAVORABLE FOR ISOLATED SEVERE WEATHER. THE PATTERN WILL REMAIN FAVORABLE FOR PERIODIC EPISODES OF THUNDERSTORMS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...AND LIKELY NOT ON THURSDAY.
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474528, 474529, 474530, 474531, 474532, 474533.